Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Oct 14, 2018, 1:35 AM CDT for 7 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2018, 1:35 AM CDT (06:35 UTC)
- Expired
- Oct 14, 2018, 5:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX
The radar
The Ft Hood radar (KGRK), 106 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 2:00 AM CDT | FLASH FLOOD | 14 Nw Huntsville, TX | FLOODED ROADS FM2989 AND ROUND PRAIRIE ROAD IN NORTHWEST WALKER COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WGUS54 KHGX 140635
FFWHGX
TXC041-051-185-225-313-455-471-141030-
/O.NEW.KHGX.FF.W.0031.181014T0635Z-181014T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
135 AM CDT SUN OCT 14 2018
The National Weather Service in League City has issued a
* Flash Flood Warning for...
West central Trinity County in southeastern Texas...
Northeastern Burleson County in southeastern Texas...
Northern Grimes County in southeastern Texas...
Central Brazos County in southeastern Texas...
Southwestern Houston County in southeastern Texas...
Southern Madison County in southeastern Texas...
Northern Walker County in southeastern Texas...
* Until 530 AM CDT.
* At 131 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area.
Rainfall amounts of 4 to 9 inches has fallen over the warned area.
Additional rainfall is expected with a slow moving band of storms
moving across the warned area from the west-southwest. Flash
flooding is ongoing. Sheriffs offices in Brazos, Grimes, and
Madison county have reported roads closed at times with some cars
flooded. Be extremely cautious near flooded low lying areas.
* Some locations that will experience flooding include...
Northwestern College Station, Bryan, Madisonville, Trinity, Bedias,
Kurten, Wixon Valley, Kyle Field and Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3081 9642 3108 9558 3116 9515
3086 9545 3055 9653 3070 9667
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 11:59 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 13, 11:59 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1159 PM CDT Sat Oct 13 2018
.UPDATE...
Nearly stationary line storms across the Caldwell-College
Station-Huntsville to Groveton line. Overall trend is slight
weakening this last hour but the grounds there are very wet after
all of this rainfall. Band being fed by nearly linear moist flow
over the outflow boundary. PW remains high in a narrow band
feeding into this but the good news is the guidance slows the flow
into the feature over the coming 6 hours. Daytime heating tomorrow
will likely reignite storms over this area. Dual Pol estimates
show wide swath of 3" with a band of 5-6.5"...legacy is hail
contaminated. Flash flooding threat to continue tonight across the
general area mentioned above.
45
&&
.AVIATION...
Impacts from TSRA across the CLL/UTS terminals through 11z then
expect a lull before heating quickly reignites storms in the these
areas. VCTS/VCSH across these terminals more or less through the
next 20 hrs. Further south expect MVFR ceilings to expand
southward and with 1500-2500ft deck through 10-12z. Have limited
development of shra/tsra for IAH southward given the strong cap in
place. Cold front looks like it is track for IAH around 15-21z
Monday...winds should back Monday morning prior to the fropa.
45
&&
.PREV DISCUSSION... /ISSUED 1018 PM CDT Sat Oct 13 2018/
DISCUSSION...
Convection along/near the stationary boundary is continuing to sag
south into the CWA this evening. The thinking is that the activity
will be weakening as it moves further into SE TX. Current grids do
look to be on track, so only minor tweaks were made for the update
at this time. 41
PREV DISCUSSION... /ISSUED 355 PM CDT Sat Oct 13 2018/
A line of discrete storm cells firing up in southwest-to-
northeast fashion downstream of a ragged band of severe
thunderstorms traveling east through northeast Texas. Tornado
Watch 414 is in effect through 8 PM for our extreme northeastern
counties of Madison, Houston and Trinity. The cells that have
traveled through Colorado County this afternoon have exhibited
deep, albeit weak, rotation with the main threat from these storms
being hail to the size of quarters. Lower level veering of winds
will turn updrafts and keep this tornadic threat alive through the
remainder of the daylight hours. Quite the tight onshore gradient
south of the warm "slash" stationary boundary draped across north
central Texas that is producing areawide robust 10 to 20 mph
winds. Despite these winds there has been enough sun to warm many
back up into the upper 80s. As the remnants of Sergio travels out
of northeastern Texas as an MCS late tonight, the 1030-ish surface
high over the northern Rockies will aid in pushing a decent cold
front through the region on Monday. In the meanwhile, Sunday's
weather will again be very warm (middle to upper 80s) with the
greatest rain chances occurring across our far northern counties,
or in the vicinity of this weak surface boundary that will provide
the needed focus for scattered -TSRA activity.
A cold front is forecast to travel across the region on Monday.
The backing cooler and drier air mass will be very shallow in
nature, likely less than 3 or 4 thousand feet (sub 85H) in depth.
This will create an overrunning situation that will persist over
several days; periods of light rain with spotty showers the
majority of the work week. If you prefer a touch of Seattle in
your weather, then next week will be a winner for you! As the 85H
front hangs back over north and central Texas...southwestern
winds riding up and over entrenched near surface northeasterlies
will create overcast, wet and cool conditions as head into the
second half of October. Northern communities will remain in the
50s all day with a small differential between diurnal extremes as
overnights cool into the upper 40s. Daytime readings in the 60s
and overnights falling to the low to mid 50s by morning (around
60 at coast). This raw and wet weather will likely hang around
through the next frontal passage timed for next weekend. So, high
POPs for low QPF and, after experiencing 4 to 6 degree above
normal average temperatures during the first half of October,
southeastern Texas temperatures will fall to much below
average(low 70s is the norm, forecasting upper 50s). 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 73 88 57 58 51 / 60 40 50 70 80
Houston (IAH) 75 89 69 71 60 / 20 20 20 70 60
Galveston (GLS) 80 88 77 78 68 / 20 10 20 70 70
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 6 PM CDT Sunday for the following
zones: Brazoria Islands...Galveston Island and Bolivar
Peninsula.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 5 AM CDT Sunday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Matagorda Bay...
Waters from Freeport to Matagorda Ship Channel TX from 20
to 60 NM...Waters from High Island to Freeport TX from 20
to 60 NM.
&&
Discussion...41
Aviation/Marine...45Hazardous weather outlook, Oct 13, 6:11 AM CDT, 19 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 611 AM CDT Sat Oct 13 2018 TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-141115- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk- San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington- Wharton- 611 AM CDT Sat Oct 13 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight There is a slight risk of severe storms for areas north and west of Houston. The primary area of an isolated severe storm will be from Wharton to College Station. The main threat will be straight line wind damage but a weak tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front is expected to push into the area Monday with showers and thunderstorms along it. Severe weather is not expected with these storms although a few strong storms may be possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. GMZ350-355-370-375-141115- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 611 AM CDT Sat Oct 13 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Southerly winds are expected to increase tonight and small craft exercise caution or advisories may be needed. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front should push off the coast late Monday into Tuesday with increasing northerly winds behind it. Small craft advisories may be needed for rough conditions behind the front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. TXZ214-313-335>338-141115- Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris- Coastal Jackson-Coastal Matagorda- 611 AM CDT Sat Oct 13 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Southerly winds should increase today and tonight. This may push tide levels higher along western and northern portions of Galveston Bay and through Matagorda Bay. Coastal flood advisory may be needed if low lying areas begin to flood during high tides. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front should push off the coast with strong northerly winds behind it Monday night into Tuesday. Thunderstorms may accompany the front but should be below severe levels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TXZ436>438-141115- Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 611 AM CDT Sat Oct 13 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Southerly winds should increase today and tonight. This may push tide levels higher to between 1.5 to 2 feet by this evening into tonight. This means coastal flooding may be possible during high tides this afternoon and tonight. A coastal flood watch is in effect for the Gulf facing beaches of Bolivar Peninsula and Galveston Island. Coastal flooding and wave run up may extend further down the coast. Rip currents may also be strong along the beaches today into Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday The potential for coastal flooding, wave run up and rip currents will be possible through Sunday into Monday until a cold front pushes off the coast. The front should allow for strong northerly winds behind it and small craft advisories will be needed for the coastal waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 13, 7:50 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
750 PM CDT SAT OCT 13 2018
TXZ163-164-176-177-196-198-140130-
Madison TX-Walker TX-Brazos TX-Grimes TX-Houston TX-Trinity TX-
750 PM CDT SAT OCT 13 2018
...SPECIAL WEATHER STATEMENT...
At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Crockett to 11 miles northeast
of Madisonville to Kurten. Movement was east at 25 mph.
Winds in excess of 30 mph and heavy rainfall will be possible with
these storms.
Locations impacted include...
Crockett, Madisonville, Austonio, Lovelady, Bedias, Kurten, Kennard,
Latexo, Wixon Valley, Normangee, Iola, Pennington and North Zulch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.
LAT...LON 3147 9510 3147 9506 3111 9521 3076 9573
3072 9651 3074 9646 3091 9635 3097 9626
3109 9598 3109 9577 3114 9577 3116 9573
3121 9575 3127 9573 3132 9566 3138 9568
3142 9563 3151 9510
TIME...MOT...LOC 0049Z 254DEG 21KT 3130 9558 3103 9573 3080 9624Local storm report, Oct 13, 11:15 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1115 PM CDT SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLOOD MIDWAY 31.03N 95.75W
10/13/2018 MADISON TX LAW ENFORCEMENT
ROADWAYS NEAR BURNS RD AND SH 21 IMPASSABLE
1050 PM FLOOD KURTEN 30.79N 96.26W
10/13/2018 BRAZOS TX LAW ENFORCEMENT
WATER ON ROADWAYS NEAR FM2038 AND DEMOCRAT ROAD
&&
EVENT NUMBER HGX1800186
EVENT NUMBER HGX1800187
41Special weather statement, Oct 14, 12:36 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1236 AM CDT SUN OCT 14 2018
TXZ164-179-140615-
Polk TX-Trinity TX-
1236 AM CDT SUN OCT 14 2018
...SPECIAL WEATHER STATEMENT...
At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Apple Springs, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Apple Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3102 9506 3119 9512 3126 9489 3123 9486
3121 9486 3118 9485 3116 9485 3115 9486
3113 9480 3111 9475 3111 9472 3109 9466
3110 9465 3109 9464 3109 9462 3108 9461
TIME...MOT...LOC 0536Z 255DEG 21KT 3113 9501The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:50 PM CDT | Special Weather Statement | HGX | Houston, Madison | 40 min |
| Oct 13, 8:33 PM CDT | Areal Flood Advisory | HGX | Brazos, Houston, Madison | 117 min |
| Oct 13, 10:50 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Houston, Madison, Trinity and 1 more | 3 hr |
| Oct 14, 12:33 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Houston, Trinity, Walker | 3 hr |
| Oct 14, 12:36 AM CDT | Special Weather Statement | HGX | Angelina | 39 min |
| Oct 14, 1:44 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Houston, Madison, Trinity and 1 more | 3 hr |
| Oct 14, 2:17 AM CDT | River Flood Warning | HGX | Madison, Walker | 4 days |
| Oct 14, 5:32 AM CDT | Areal Flood Warning | HGX | Brazos, Burleson, Grimes, Houston, Madison, Trinity and 1 more | 6 hr |
| Oct 14, 8:35 AM CDT | River Flood Warning | HGX | Trinity, Walker | 44 days |
| Oct 14, 2:34 PM CDT | River Flood Warning | HGX | Chambers, Liberty | 46 days |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.